Georgia, 2008

Damaging Wind in Georgia, August 4, 2008

August 4, 2008 · NWS JAX · 1 event in 1 county or zone

Diurnal heating enhanced by an upper level trough lead to pulse severe thunderstorms during the afternoon and evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Diurnal heating enhanced by an upper level trough lead to pulse severe thunderstorms during the afternoon and evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 4, 1:40 PM EST, 5 hours earlier.

Area forecast discussion, Aug 4, 1:40 PM EST, 5 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
240 PM EDT MON AUG 4 2008

...HOT AND MOSTLY DRY THROUGH WED...
...INCREASING RAIN CHANCES INTO THE WEEKEND...

.SHORT TERM...A MEAN LAYER RIDGE AXIS WILL CONTINUE TO DOMINATE THE
LOCAL WX PATTERN THROUGH TUE NIGHT WITH LIGHT STEERING FLOW SHIFTING
FROM THE N TODAY TO MORE SE TUE WHICH WILL FOCUS THE HIGHEST CHANCES
OF AN AFTN SEA BREEZE MERGER AND RESULTANT TSRA TOWARD THE I-75
CORRIDOR IN THE LATE AFTN/EARLY EVENING. PRECIPITABLE WATER VALUES
WILL GENERALLY HOVER AROUND 1.8 INCHES ACROSS THE AREA...WITH VALUES
NEAR 2 INCHES OVER OUR SOUTHERN ZONES TUE AND THEN ACROSS OUR GA
ZONES WED IN ADVANCE OF AN APPROACHING SHORT WAVE TROUGH. STEERING
FLOW WILL ALSO SHIFT TO MORE SSW WED AS MEAN LAYER TROUGHING STARTS
TO CARVE OUT OVER THE EASTERN SEA BOARD. THE MAIN SHORT TERM WEATHER
STORY WILL BE WARM TEMPS WITH HIGH TEMPS TOMORROW AND WED NEARING
100 DEG ACROSS OUR GA ZONES WITH HEAT INDICES NEAR 105 DEG. OUR FL
ZONES WILL BE A BIT COOLER DUE TO MORE CLOUD COVER WITH HIGHS IN THE
LOW TO MID 90S.

.LONG TERM...FRI THROUGH MON...
ABOVE CLIMO RAIN CHANCES RETURN FRI THROUGH MON AS MEAN LAYER SW
FLOW DEVELOPS AND PWATS CLIMB TO ABOVE 2 INCHES ONCE AGAIN. TEMPS
WILL RETURN TO NEAR OR SLIGHTLY BELOW CLIMO VALUES WITH HIGHS IN THE
LOWER 90S AND MINS IN THE LOWER 70S.

&&

.AVIATION...VFR CONDITIONS ARE FORECAST. AFTERNOON CONVECTION WILL
BE LIMITED AND MAINLY CONFINED TO INTERIOR NORTHEAST FLORIDA. HAVE
INCLUDED VCTS WORDING FOR KGNV AND KJAX THROUGH 23Z.

&&

.MARINE...HIGH PRESSURE RIDGE WILL HOLD OVER THE AREA THROUGH
MID-WEEK THEN WILL ADVANCE SOUTH AS FRONTAL BOUNDARY
APPROACHES FROM THE NORTH. WINDS WILL REMAIN STRONGEST AT NIGHT
DUE TO NOCTURNAL INFLUENCES...WITH POSSIBILITY OF BRIEF DURATIONS OF
SCEC CONDITIONS IN THE GEORGIA OFFSHORE WATERS. LONGER DURATIONS OF
SCEC CONDITIONS ARE POSSIBLE IN THE OFFSHORE LEGS THURSDAY NIGHT
AND INTO THE WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  73  98  74  99 /  10  10  10  20
SSI  76  91  77  94 /  10  10  10  10
JAX  74  93  75  96 /  20  20  10  10
SGJ  75  90  75  92 /  20  30  10  10
GNV  72  93  73  94 /  30  40  20  30
OCF  72  92  73  94 /  30  50  20  30

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

ENYEDI/ZAPPE/KEEGAN
Hazardous weather outlook, Aug 4, 11:08 AM EST, 7 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1208 PM EDT MON AUG 4 2008

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-051000-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-
CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-
COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)-
GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM-
ST JOHNS-SUWANNEE-UNION-WARE-WAYNE-
1208 PM EDT MON AUG 4 2008

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED OVER PORTIONS OF
THE AREA THIS AFTERNOON AND EVENING. SLOW MOVING THUNDERSTORMS WILL
PRODUCE LOCALLY HEAVY RAINFALL AND DANGEROUS LIGHTNING STRIKES. A
FEW STRONG TO POSSIBLY SEVERE STORMS COULD DEVELOP CAPABLE OF
PRODUCING GUSTY WINDS OF 50 TO 60 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE
EXPECTED TUESDAY THROUGH THURSDAY. THUNDERSTORMS WILL BECOME MORE
NUMEROUS FRIDAY THROUGH SUNDAY AS AN UPPER TROUGH DEVELOPS OVER THE
SOUTHEAST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

MZ

In the hours before

Special weather statement, Aug 4, 5:32 PM EST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
632 PM EDT MON AUG 4 2008

FLZ025-042300-
DUVAL-
632 PM EDT MON AUG 4 2008

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR WESTERN DUVAL
COUNTY FOR STRONG WINDS AND EXCESSIVE LIGHTNING VALID UNTIL 700 PM
EDT...

AT 632 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 12 MILES NORTHWEST OF LAKESIDE...NEARLY
STATIONARY. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND
WHITEHOUSE THROUGH 700 PM EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING
AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

SHULER
Special weather statement, Aug 4, 5:56 PM EST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
656 PM EDT MON AUG 4 2008

FLZ031-032-036-042345-
ALACHUA-BRADFORD-CLAY-
656 PM EDT MON AUG 4 2008

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR EASTERN ALACHUA...
EASTERN BRADFORD AND SOUTHWESTERN CLAY COUNTIES FOR STRONG WINDS...
SMALL HAIL AND EXCESSIVE LIGHTNING VALID UNTIL 745 PM EDT...

AT 656 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES EAST OF WALDO...OR 7 MILES
NORTHWEST OF MELROSE...MOVING NORTH AT 10 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND WALDO...ORANGE HEIGHTS...
MELROSE...LAKE GENEVA...KEYSTONE HEIGHTS...HAMPTON...SAMPSON...STARKE
AND KINGSLEY THROUGH 745 PM EDT. HAIL UP TO ONE HALF INCH IN
DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45
TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

PETERSON
Special weather statement, Aug 4, 5:57 PM EST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
657 PM EDT MON AUG 4 2008

FLZ038-042330-
FLAGLER-
657 PM EDT MON AUG 4 2008

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR WESTERN FLAGLER
COUNTY FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID
UNTIL 730 PM EDT...

AT 657 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 7 MILES SOUTH OF ANDALUSIA...OR 6 MILES
SOUTHEAST OF CRESCENT CITY...MOVING NORTH AT 13 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND ANDALUSIA THROUGH 730 PM
EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

SHULER
Special weather statement, Aug 4, 6:09 PM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
709 PM EDT MON AUG 4 2008

GAZ163-050000-
CLINCH-
709 PM EDT MON AUG 4 2008

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR WESTERN CLINCH
COUNTY FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID
UNTIL 800 PM EDT...

AT 709 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 5 MILES WEST OF DU PONT...OR 8 MILES
SOUTHEAST OF LAKELAND...MOVING NORTHWEST AT 5 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND DU PONT THROUGH 800 PM
EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

PETERSON
Special weather statement, Aug 4, 6:34 PM EST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
734 PM EDT MON AUG 4 2008

FLZ022-050015-
COLUMBIA-
734 PM EDT MON AUG 4 2008

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR CENTRAL COLUMBIA
COUNTY FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID
UNTIL 815 PM EDT...

AT 734 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER COLUMBIA COUNTY...OR 11 MILES EAST
OF WHITE SPRINGS...STATIONARY. THIS STRONG THUNDERSTORM WILL ALSO
AFFECT AREAS AROUND THROUGH 815 PM EDT. HAIL UP TO ONE HALF INCH IN
DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45
TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

PETERSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Clinch

When
August 4, 6:40 PM EST
Where
Clinch County, 0.69 mi N of Dupont
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
30.990, -82.870

A storm spotter reported an uprooted oak tree and 3 snapped pine trees along Highway 84 on the west side of the town of Du Pont.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2008Every state in 2008This day in weather historyWarnings in Georgia, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 110941.